Pediatric Difficult Airway

The ED team is called to manage a 2-year-old boy in severe respiratory distress with stridor and hypoxia. Initial management steps (humidified O2, nebulized epinephrine and dexamethasone) fail to improve the patient’s respiratory status, and the team must prepare for a difficult intubation. They will encounter difficulties with both bagging and passing the endotracheal tube due to airway edema, which will necessitate an emergency needle cricothyroidotomy.

Electrical Storm

A 55 year-old male is brought to the emergency department with absent vital signs. He collapsed at his office after complaining of feeling unwell. CPR was started by a colleague and continued by EMS. He received 3 shocks by an AED. His downtime is approximately 10 minutes. The team is expected to perform routine ACLS care. When the patient remains in VF despite ACLS management, the team will need to consider specific therapies, such as iv beta blockade or dual sequential shock, in order to abort the electrical storm.

Intubation with Missing BVM

A 41-year old male with HIV (not on treatment) presents to the ED with a cough for 10 days, progressive dyspnea and fever. He is hypoxic at triage and brought immediately to the resuscitation room. He has transient improvement on oxygen but then has progressive worsening of his hypoxia and dyspnea. Intubation is required. The team needs to prepare for RSI and identify that the BVM is missing from the room prior to intubation.

Anaphylaxis and Medication Error

A 59-year-old male presents to the ED with anaphylaxis. He has already received a dose of epinephrine by EMS. On arrival, he will be wheezing and hypotensive with angioedema. Learners will be expected to provide repeat dosing of epinephrine as well as to start an epinephrine infusion in order for the patient to improve. They will also be expected to prepare for intubation. To highlight common errors in anaphylaxis treatment, a nurse will delay giving epinephrine unless specifically instructed to give it before other medications. The nurse will also attempt to give the cardiac epinephrine, requiring the team leader to clarify proper dosing. Once an epinephrine infusion has started, the patient’s angioedema and breathing will improve.

PE with Bleeding

A 63-year-old female is in the Emergency Department awaiting internal medicine consultation for a diagnosed pulmonary embolism. She suddenly becomes very short of breath while walking to the bathroom and the team is called to assess. The patent will then arrest, necessitating thrombolysis. After ROSC, she will stabilize briefly but then develop increasing vasopressor requirements. The team will need to work through the shock differential diagnosis and recognize free fluid in the abdomen as a complication of thrombolysis requiring surgical consultation and transfusion.

Stable VT with ICD Firing

A 40-year-old male presents to the ED complaining that his ICD keeps firing. He will have a HR of 180 and VT on the monitor. He will occasionally yell “ow.” The team will need to work through medical management of VT, while considering magnet placement for patient comfort. The patient will remain stable but will trigger VT with his agitation.

Newborn Resuscitation

The team has been called to help in the ED where a woman just precipitously gave birth to a baby now requiring resuscitation. The mom thinks she’s at term. She has had no prenatal care and is an iv drug user. The baby will be flat. After stimulation and drying, the baby will have a HR <100 and PPV will be required. After 60 seconds, the HR will still be <60 and CPR will need to be started. This will be short lived. The team will also need to intubate and obtain IV access.

Burn with CO/CN Toxicity

A 33 year-old female is dragged out of a burning house and presents to the ED unresponsive. She has soot on her face, singed eyebrows, and burns to her entire chest, the front of her right arm, and part of her right leg. She is hypotensive and tachycardic with a GCS of 3. The team should proceed to intubate and fluid resuscitate. After this, the team will receive a critical VBG result that reveals profound metabolic acidosis, carboxyhemoglobin of 25 and a lactate of 11. If the potential for cyanide toxicity is recognized and treated, the case will end. If it is not, the patient will proceed to VT arrest.